Montana, 2011Winter Storm in Montana, March 16 to 17, 2011
March 16 to 17, 2011 · NWS BYZ · 1 event in 1 county or zone
An unstable northwest flow aloft resulted in heavy convective snow showers to the Beartooth/Absaroka Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable northwest flow aloft resulted in heavy convective snow showers to the Beartooth/Absaroka Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 15, 10:08 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 15, 10:08 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1108 PM MDT TUE MAR 15 2011
.SHORT TERM...VALID FOR WED AND THU...
SUSTAINED WINDS NEAR LIVINGSTON HITTING CRITERIA LAST HOUR.
ISSUED WIND ADVISORY TO COVER THE I90 CORRIDOR FROM SPRINGDALE TO
LIVINGSTON. GAP WINDS SHOULD DECREASE WITH THE PACIFIC FRONTAL
PASSAGE AROUND 6 AM AS DOWNWARD MOTION AND STABLE LAYER AT
MOUNTAIN TOP LEVEL DECREASE. BT
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS HAVE COME INTO BETTER AGREEMENT FOR THE MOST PART.
FRIDAY AND FRIDAY NIGHT...UPPER LEVEL RIDGE WILL BE OVER THE
REGION BRINGING MOSTLY DRY CONDITIONS AND WARM TEMPERATURES. DID
RAISE TEMPS UP A FEW DEGREES AS A RESULT.
SATURDAY THROUGH SUNDAY...UPPER LEVEL RIDGE SHIFTS EAST OF THE
AREA AS THE NEXT TROUGH MOVES ONTO THE WEST COAST. THIS WILL
BRING A SOUTHWEST FLOW TO THE REGION. SOME WEAK ENERGY MOVES
THROUGH THE FLOW BUT OVERALL MODELS KEEP IT FAIRLY DRY AS THE
MAJORITY OF THE PRECIPITATION DEVELOPS NORTH OF THE AREA OR WELL
SOUTH. DID RAISE TEMPERATURES A FEW DEGREES DURING THIS PERIOD AS
WELL.
SUNDAY NIGHT AND MONDAY...ANOTHER UPPER LEVEL RIDGE MOVES IN
BRINGING AGAIN MOSTLY DRY CONDITIONS TO THE REGION. DID KEEP POPS
IN FOR NOW BUT MAY NEED TO REMOVE THEM IF THIS TREND CONTINUES.
ALSO BUMPED UP TEMPS A FEW DEGREES HERE AS WELL.
MONDAY NIGHT THROUGH TUESDAY NIGHT...BOTH THE GFS AND ECMWF NOW
SHOWING AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS WYOMING
AND INTO THE MIDWEST WHILE BRINGING A SIGNIFICANT AMOUNT OF
PRECIPITATION TO THE REGION...ESPECIALLY EAST OF BILLINGS. MODELS
DO SHOW THIS MOSTLY BEING ALL SNOW SO THIS WOULD BE A POTENTIAL
SNOW STORM IF IT PANS OUT. IT IS STILL A WAYS OUT BUT WILL NEED
TO KEEP AN EYE ON THIS AS IT GETS CLOSER...ESPECIALLY WITH THE
FLOODING CONCERNS EAST OF BILLINGS. DID BUMP UP POPS SLIGHTLY AS
A RESULT OF THIS. SOLUM
&&
.AVIATION...
MID TO HIGH LEVEL CLOUDS WILL CONTINUE TO MOVE OVER THE REGION
THROUGH WED. SCATTERED RAIN AND SNOW SHOWERS CURRENTLY OVER THE
WESTERN MOUNTAINS WILL EXTEND INTO THE WESTERN AND CENTRAL PLAINS
BY EARLY WED CAUSING LOCALIZED MVFR CONDITIONS. STRONG GUSTY W/SW
WINDS ACROSS THE WEST WILL WEAKEN LATE TONIGHT. WINDS WILL BECOME
MORE W OR NW ACROSS THE REGION BY MID DAY WED AS A WEAK COLD FRONT
MOVES THROUGH. STC
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 038/058 031/048 028/055 030/055 032/049 028/048 030/050
26/W 32/W 20/B 01/B 22/R 22/R 23/R
LVM 037/050 025/043 026/052 031/053 031/046 027/047 031/050
66/W 33/W 20/B 02/R 32/O 22/R 23/R
HDN 032/057 030/050 027/060 029/059 030/052 027/051 028/052
16/W 42/W 20/B 01/B 22/R 22/R 23/R
MLS 032/054 030/048 026/047 025/050 029/044 024/042 024/040
14/W 42/W 10/B 01/B 22/O 22/O 33/S
4BQ 031/056 031/049 027/056 029/057 031/051 027/047 026/048
03/W 53/W 20/B 01/B 22/R 22/R 33/O
BHK 029/052 027/046 026/047 024/048 029/044 024/040 021/037
03/W 53/W 10/B 01/B 32/O 22/O 33/S
SHR 033/056 029/044 024/053 028/057 030/049 026/049 027/050
04/W 64/W 30/B 01/B 22/R 22/R 23/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT WEDNESDAY FOR
ZONES 56-66.
WIND ADVISORY IN EFFECT UNTIL 6 AM MDT WEDNESDAY FOR ZONE 65.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 15, 2:30 PM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT TUE MAR 15 2011
MTZ028>042-056>058-063>068-WYZ098-099-162130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 PM MDT TUE MAR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG WINDS WILL DEVELOP THIS EVENING ALONG THE FOOTHILLS OF THE
BEARTOOTH AND ABSAROKA MOUNTAINS AND CONTINUE THROUGH WEDNESDAY
MORNING. WINDS OF 40 TO 60 MPH WITH GUSTS TO 80 MPH WILL BE
POSSIBLE IN THESE AREAS. USE EXTRA CAUTION IF YOU HAVE ANY
OUTDOOR OR TRAVEL PLANS IN THESE AREAS.
ICE JAMS AND HIGH WATER RESULTING FROM SNOW MELT WILL CONTINUE TO
IMPACT SOME LOCATIONS ALONG THE LOWER YELLOWSTONE...TONGUE...BIG
HORN AND POWDER RIVERS EAST OF BILLINGS. MINOR LOW LAND FLOODING
IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WEEK AND POSSIBLY
INTO THE WEEKEND. THOSE LIVING NEAR AND ALONG THESE RIVERS SHOULD
BE AWARE OF FLUCTUATING WATER LEVELS DUE TO ICE JAMS AND TAKE
CAUTION TO PROTECT LIVESTOCK AND EQUIPMENT. SOME LOW LYING
COUNTRY ROADS HAVE ALSO BEEN REPORTED TO BE WATER COVERED.
TRAVELERS SHOULD CHECK TO MAKE SURE THEIR PLANNED ROUTE IS
PASSABLE. DO NOT TRY TO DRIVE ON FLOODED ROADS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL CONTINUE ALONG THE FOOTHILLS OF THE BEARTOOTH
AND ABSAROKA MOUNTAINS THROUGH WEDNESDAY MORNING.
ICE JAMS AND HIGH WATER WILL CONTINUE TO IMPACT LOW LYING AREAS
EAST OF BILLINGS THROUGH THE REST OF THE WEEK AND POSSIBLY INTO
THIS WEEKEND AS SNOW MELT CONTINUES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Absarokee / Beartooth Mountains
- When
- March 16, 12:00 AM MST to March 17, 1:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek Snotel received 16 inches of snow while White Mill received 12 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, March 16 to 20, 20112 deaths · $2.7 million · EF1 · 7 events
- Winter Weather in Washington, March 16, 20111 death · $5,000 · 1 event
- Flooding in Utah, March 16 to 17, 2011$115,000 · 2 events
- Strong Wind in Hawaii, March 16 to 17, 20116 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, March 16 to 18, 201112 events
- Winter Weather in Minnesota, March 16, 20111 injured · $10,000 · 1 event
- Flooding in Minnesota, March 16 to 31, 20118 events
- Flooding in Iowa, March 16 to 31, 20117 events
- Flooding in South Dakota, March 16 to 31, 20116 events
- Flooding in South Dakota, March 16 to 31, 20115 events
- Flooding in Montana, March 16 to 19, 20115 events
- Flooding in South Dakota, March 16 to 21, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289085.